unilad
Advert

Anti-Vaxxers Are Poisoning Themselves With ‘Horse Paste’ Dewormer

by : Niamh Shackleton on : 07 Aug 2021 15:20
Anti-Vaxxers Are Poisoning Themselves With 'Horse Paste' DewormerShutterstock/PA

Anti-Vaxxers are self-medicating with horse dewormer instead of getting their COVID jab, reports are suggesting.

The anti-parasitic medication is reportedly being used by some vaccine sceptics in a bid to treat the virus, with people accidentally poisoning themselves in the process.

Advert

Ivermectin, also known as ‘horse paste’, is a medication that protects horses and livestock from worms and other parasites, and is sometimes prescribed to humans to treat parasites.

With this in mind, it’s reportedly being investigated to see if it can be used to protect people from coronavirus as well. No findings have been conclusive, however, Indy100 reports.

cowboy holds a gun used to apply pour-on cattle dewormer (PA)PA Images

Despite the lack of evidence proving if ivermectin is effective in protecting and treating COVID-19, some medical groups, including America’s Frontline Doctors, have been prescribing it to people. A pharmacist told The Daily Beast their pharmacy had been ‘inundated with ivermectin prescriptions’ from the group.

Advert

While ivermectin for animals is reasonably easy to get your hands on, human ivermectin medication is more difficult to find.

As a result, there’s been a concerning increase in reports of the medication being misused.

Santa Cruz: Ivermectin capsules and Ivermectin drops are available on the counter in a pharmacy (PA)PA Images

A Texas-based poison control specialist said in a statement that ‘there is certainly a noticeable increase in calls to poison centres regarding ivermectin being misused’.

Advert

They added:

It’s clear that a vast majority are associated with a belief that it will prevent or treat COVID. That said, I do want to be careful not to be sensational – there’s no epidemic of ivermectin overdoses in hospitals, but it’s needless suffering given the lack of conclusive evidence of a benefit.

According to The US Food and Drug Administration, overdosing on the medication can cause nausea, vomiting, diarrhoea, hypotension (low blood pressure), allergic reactions (itching and hives), dizziness, ataxia (problems with balance), seizures, coma and even death.

If you’ve been affected by coronavirus and want up to date advice, visit the Gov.uk help page here. If you need medical help call NHS 111 or visit online.

Most Read StoriesMost Read

News

Toys R Us Is Returning Four Years After Going Bust

Niamh Shackleton

Niamh Shackleton is a pint sized person and journalist at UNILAD. After studying Multimedia Journalism at the University of Salford, she did a year at Caters News Agency as a features writer in Birmingham before deciding that Manchester is (arguably) one of the best places in the world, and therefore moved back up north. She's also UNILAD's unofficial crazy animal lady.

Topics: News, Anti-Vaxxers, COVID, horses, no-article-matching, US News

Credits

Indy100 and 1 other